Ugh - so dizzy

I've been so dizzy for the last week and a half or so. It's driving me nuts. Every time I get up, my head swims. Sometimes even when I'm just sitting at my desk, it's like I'm being tossed about on an angry sea. I've not really been able to do much of anything lately and it's really disheartening. Does anyone have any tips on making this better? I stay hydrated and eat well. I've got ET and am on aspirin. This week I got more results back, so now I know that I am JAK negative and CALR positive AND my platelets are now over a million :/

Sorry to be so grumpy - I do know things could be so much worse and I am grateful every day. I just needed to blow off a little steam.



Last edited by

16 Replies

  • Yes, I have experienced the dizziness or light headed feeling much more so when I was first diagnosed 11 years ago.

    I have, like you, E.T Jak neg and CALr positive. My platelets began to come down when I started the meds (hydroxycarbamide and aspirin) after 6 months of diagnosis and I was not quite so dizzy but I do still get episodes of light headiness.

    I'm sorry that I cannot suggest anything much to help apart from drinking lots of water to keep hydrated and by eating well. I tend to eat little and often.

    It does us all good to let off a little steam every now and then. I completely sympathise with you, not a lot of practical help I know but you are not alone and we do understand how frustrating having a MPN can be.

  • Thanks, Judith! I appreciate you taking a moment to reply. Knowing others who have been there and who understand makes a world of difference.

  • Hi Jason, I think you should get this checked out to be on the safe side. Once a person has been given a particular diagnosis it's so easy to attribute every symptom to that diagnosis. It may be connected to your ET but equally it may not.

    A few years ago I suffered from benign positional vertigo which lasted for a few weeks. Every time I moved my head it was like being on a ship on a rough sea crossing, so I do empathise.

    Mary x

  • Thanks, Mary. I've just had a complete workup including a CT scan. They found absolutely nothing (ha ha), so feel like the symptoms are the ET. I suspect the climb in platelet count might have something to do with the increase in symptoms as well, though I hear that's not always the case.


  • Hi, I had the same issue when diagnosed. Had all the test which found no issues. Once my plateness decreased the vertigo decreased with it. It's under control now my blood levels are within range ( with the occasional dizzy spell) it seems as soon as my platelets increase so does the vertigo. I hope this puts your mind at rest x

  • Hello J,

    Don't apologise for being grumpy. We can all identify with that and really do sympathise.

    I don't think I can be of much help, except to say that before I started on Hydroxy, I had these dizzy spells much more often. I still get them, and it can make you feel really sick, but the Hydroxy gives me other problems, so it's a bit of a rock and a hard place.

    I put my head between my knees for a few moments and then get back up really slowly. Sometimes that helps.

    Good luck and hope you have a better day today.

    Kind regards,


  • Sorry you have had a rough few weeks that dizzy feeling is unpleasant isn't it and a little disconcerting. As others have said it is part of ET and I had it a lot prior to treatment with HU (which I have been on for ten years) and still do get now in patches it is part of ET. It may be good to speak to your treating consultant as soon as you can as they should be monitoring when you start treatment - if you are not under a MPN specialist see if you can move on to see one. It does make a huge difference once on a treatment programme often people worry about starting treatment but it is the best thing keeps us safe and does reduce symptoms a lot. For the dizzy bits the water drinking does make a difference - I always have a bottle with me and just keep drinking all through the day it does help! Also as mentioned little and often eating helps and I find little bits of protein are the key - I always have a little box of nuts in my bag and when I feel weak or dizzy eat a little much better quite soon. No idea why these things work but what I have learned over last ten years!! All the best and don't worry you will gradually find ways to live well with your ET

  • Hi J, you are not being grumpy at all, and you have my every sympathy, I too get these dizzy spells, though much less since being on Hydroxycarbamide, but I do still get days when I get episodes of the 'dizzies', sometimes lasting for a few minutes, sometimes for a day or so, so I know exactly how you are feeling, it's horrible, but I can't offer any advice on how to make them better, other than as the others have said, stay hydrated and try not to focus too much on it, easy to say, I know. Best wishes, Maz

  • This may be nothing to do with ET... my horrendous dizziness wasn't: look-up the Epley Manoeuvre coz that may be what you need; it certainly was for me!

  • We all need that at times. Take care.


  • Hi J,

    You and me and all. Having dizzy spell all the time. Some days more then others and dizzy spells can be very bad that it is hard for me to do anything or walk at all.

    Wishing you well

  • My platelets are 977,000 and I too have dizziness. I also get a dull ache at the back of my head. Only on aspirin.

  • Yes, agree with all the others, have decidedly light headed moments, which go on for ages sometimes (ET also).. However, v recently did some 'research' on myself and discovered that many of those times, my temperature (aural) goes quite low, often below 35....seens ti happen too often to be a coincidence. Came about my chance as was trying out the new family thermometer!! My platelets only in 700's, so not nearly as high as yours, but can remember when in 900's the dizziness/light headedness happened very frequently and lasted a long time. Best regards Tinkerbell13

  • Hi J. I'm a 70 year old with ET Jak2 positive. I feel dizzy today, and it is not the Norco I take for pain...because I have not taken one today. Dizzy, and then kind of 'spaced out' my mind goes blank and I'll find myself staring at something. I've had other brief episodes lately, but today it's been all day...since this morning. I need a nap. Hopefully it goes away...for you and for me. I have no idea what to do about it. Jerry

  • Oh I am glad I am not the only one getting strange dizzy spells, I had some kind of stomach bug over the weekend knocked me for six no rhyme or reason, also was getting these awful dizzy spells with it, but before I was put on Hydroxy they used to be really bad, then out of the blue this weekend they started again yuk made me feel really odd, I drink loads of water a day so make sure I am hydrated, did not think for one moment that it could be to do with my ET, know how you feel and you have every reason to Let off steam we are not alone, ' blooming things' had my ears looked at was not that, they could not find anything wrong, and everything else is fine so just have to put up with it.

    Thank god for all the lovely peeps on here, we don't realise it is all normal until we make a comment and they all come back saying that they get them as well.

    We are not alone

    Thanks everyone x

  • Hi, So sorry you feel dizzy, I've been there and you have all my sympathy!

    My case was different, I had an ear infection, and as the doctors didn't want to prescribe antibiotics it went in the inner ear and damaged the nerve. So, my case was totally different, not MPN related. However, as my dizziness was so horrifying, I went to a specialist who gave me excersices to get rid of the dizziness. I was very sceptical, but it worked. I got better and don't get vertigo fits anymore.

    I know this is completely different, but I do wonder whether the excersices could help you, as well? Might be worth looking into.

    I hope you feel better soon.

You may also like...